The cardiologist prescribed Midodrine for Em when we saw him a couple weeks ago. It was really a choice between Midodrine and Florinef – Florinef is usually the first choice to try but Midodrine has more evidence of good out comes. He mentioned that Midodrine is more complicated to take – that you have to take it 3 or 4 times a day, while Florinef is just taken once a day. (I should have listened!)
My thought was, she already takes meds 4 times a day, so it wouldn’t be a big deal to add in one more and if it is going to work better, let’s skip the one that might not.
Silly me. It is slightly more complicated than just taking it 3 or 4 times a day… It doesn’t remotely line up with her meds schedule and it is a pain. It can’t be taken if you are lying down or will be in like 4 or so hours because it can cause supine hypertension. (If she needed to take a nap, or just needed to lie down and rest, it could cause a problem.)
Em’s first meds are taken in the morning and she lays back down and sleeps for a while. (If we are being honest here, she still struggles with her sleep schedule and falls asleep around 2 am and gets up around 12 or 1 pm, depending on how late she was awake. She really has to have 12 hours of sleep most of the time to function, so it is a frustrating thing, to say the least.)
So, she has to be awake and up before she can take the Midodrine BUT she can’t take it after 5 pm because of the supine hypertension issue. Obviously, taking 4 doses between 12 pm and 5 pm is not going to happen. We have been adding doses in slowly – started off with just 1 for a week or so until we saw how she reacted, then added the second dose. Some days we are able to get the 3rd dose in but it is a challenge – it requires her to be up earlier than 12, then she can take a dose around 3 and again at 6. (I figure it isn’t going to kill her since she won’t be falling asleep until more than six hours afterwards.)
AND after all of that thought and effort and juggling, the Midodrine does absolutely nothing. It actually makes her feel worse – worsens her headache, she feels more lightheaded and dizzy. The point of the med is to raise her blood pressure – it is supposed to constrict her blood vessels, thus making it easier for the blood to be pumped around the body. For all of the worry about the hypertension thing and the fact that it is supposed to raise her BP, it seems to be doing exactly the opposite. Which explains why she feels worse.
We are actually supposed to check her BP periodically as we start this med, which is why I know that it is actually lower than it was to begin with. Not dangerously low but certainly low enough to make her feel rotten – her typical is 115/70 and it is running 99/55 now after she takes the med. (When it is out of her system, her BP is back up to normal.) She has been taking it for a couple weeks now and there are no positive effects at all, just negatives. The negatives are not deal breakers at the moment, but it is frustrating that this awesome med is doing nothing.
She is supposed to try it for a couple months, until we go back to the doctor. We will give the 3rd dose a valid try for some realistic length of time but keep an eye on her BP in the meantime. I certainly think we don’t need to knock ourselves out to add in the 4th dose – which was optional anyway. Maybe it will be more helpful as time goes by, but I rather doubt it.
I know that there are no easy answers but it would have been so nice to have a med that worked and improved her energy level and helped her symptoms. Not meant to be this time, I guess and I just need to be a little patient as we travel down this road.